“ Author Information ”“
An event is serious (based on the ICH definition) when the patient outcome is:
* congenital anomaly
* other medically important event
A woman in her 30s [exact age not stated] did not respond to bupropion, duloxetine, escitalopram, fluoxetine, mirtazapine, moclobemide, nortriptyline, reboxetine, risperidone, sertraline, trazodone, venlafaxine and vortioxetine for the treatment of depression [routes not stated; not all dosages not stated].
The woman was referred to hospital at 39 years of age, due to a depressive syndrome that had been present for months and had aggravated over time. On admission, she reported having a depressed mood, loss of energy, fatigue, anhedonia, feelings of worthlessness and suicidal ideations. Her medications on admission included bupropion 300mg daily, risperidone 1.5mg daily and venlafaxine 337.5mg daily. She was also receiving lorazepam, pregabalin and ketamine. She reported no beneficial effects with her antidepressant medications. A review of her history revealed that her symptoms first appeared when she was a teenager. She consumed alcohol and cannabis in excess. Later in life, tactile and visual pseudohallucinations developed. She developed panic attacks and compulsive thinking. She first sought treatment 22 years of age, when her partner committed suicide. Thereafter, she received psychiatric and psychotherapeutic therapy for 3 years. She presented to the current hospital for the first time at 30 years of age, following a suicide attempt by intoxication with multiple drugs [specific drugs not stated]. Directly after this, she attended regular psychodynamic psychotherapy, which was ongoing even at the time of admission. Over the previous years, she had been treated with multiple psychiatric drugs, including antidepressants, such as duloxetine, escitalopram, fluoxetine, mirtazapine, moclobemide, nortriptyline, reboxetine, sertraline, trazodone and vortioxetine, but without effect. She also received mood stabilisers, such as lamotrigine, lithium and valproate; antipsychotics, such as aripiprazole, olanzapine and quetiapine, and stimulants, such as atomoxetine, methylphenidate and modafinil. In addition, she had regularly been using benzodiazepines, mostly to cope with fears of contamination. Following further assessment on admission, she was diagnosed with a mixed personality disorder with paranoid, emotionally unstable and compulsive features. Therefore, a trial with lysergide [lysergic acid diethylamide] and methylenedioxymetamfetamine [MDMA] was scheduled (off-label use). Prior to this experimental treatment, olanzapine and venlafaxine were tapered off to avoid pharmacological interactions with lysergide and methylenedioxymetamfetamine, whereas risperidone and clotiapine were withheld prior to each administration for the same reason. Lorazepam was tapered off for clinical reasons. Thereafter, she started receiving oral methylenedioxymetamfetamine 125mg as two single administrations. Three weeks later, after a complete washout of methylenedioxymetamfetamine, she started receiving oral lysergide 50 µg/week. The dose was gradually increased to 100, 150 and 200 µg/week. This resulted in improved mood, and caused no side effects. Considering her history, it was decided to continue weekly lysergide 200µg post discharge. The improvement persisted during outpatient treatment. It was also observed that she did not require benzodiazepines again.
Muller F, et al. Treatment of a Complex Personality Disorder Using Repeated Doses of LSD-A Case Report on Significant Improvements in the Absence of Acute Drug Effects. Frontiers in Psychiatry 11: 22 Oct 2020. Available from: URL: http://doi.org/10.3389/fpsyt.2020.573953